Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Newport/Morehead City, NC

December 29, 1997Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 29, 1997, 2:14 PM EST for Dare County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 1997, 2:14 PM EST (19:14 UTC)
Expired
Dec 29, 1997, 2:45 PM EST
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 291915 RRA
SVRMHX
AMZ130-135-150-152-154-NCC055-291945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EST MON DEC 29 1997


* SEVERE THUNDERSTORM WARNING FOR
  DARE COUNTY INCLUDING ADJACENT COASTAL WATERS

* UNTIL 245 PM EST

* THIS STORM WILL BE NEAR

  BUXTON AND AVON BY 220 PM

* AT 210 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES
  SOUTHWEST OF BUXTON MOVING NO@RTHEAST AT 35 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 1:32 PM EST, 42 minutes earlier.

Area forecast discussion, Dec 29, 1:32 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EST MON DEC 29 1997

RDU: MAIN BATCH OF RAIN LIFTING QUICKLY NE WITH SOME SCT SHRA
EXPECTED INTO EVENING HOURS. WL HAVE SOME WRAP ARND MOISTURE THROUGH
TUE BUT THINK DEEP DWNSLP FLOW WL CUT CHCS OF PRECIP. COLDER AIR WL
FOLLOW THE LOW WITH READINGS DROPPING INTO 30S MST AREAS OVRNGHT. PC
TUE WITH TEMPS ONLY REACHING THE LOW 40S. STRG W WINDS EXPECTED TO
DVLP OVERNIGHT AND PROB NEED MENTION OF WINDY IN ZONES ESPECIALLY
ALONG CST.

CWF: LOW TRKING FRTHR E AND NOW APPEARS WL REMAIN OFFSHR OF ENTIRE AREA
WITH WINDS SHFTING FROM NE TO W. GALE LOOKS MARGINAL ESPECAILLY ON
SOUNDS BUT THINK WL BE IN 30 TO 35 KT RNG AND DONT PLAN ON CHNGING
CRNT FCST HEADLINES. WL ISSUE A MWS FOR POSS MINOR SOUNDSIDE
FLOODING BUT DONT EXPECT TO BE SGNFCNT GIVEN W DIR AND SPEEDS
GENERALLY AOB 30 KTS. WINDS WLL REMAIN FAIRLY STRG INTO EARLY WED
WITH DIR GRADUALLY BECOMING MORE NW.

DISC: LOW TRKED FRTHR E THEN ANY OF MDLS INDICATED AND STILL APPEARS
TO BE E OF 12Z MDLS AS DSLN7 NEVER CAME AROUND TO E. THIS KEPT INSTAB
WAY OFFSHR WITH JUST RAIN OVER AREA. MAIN BATCH LIFTING QUICKLY NE AND
EXPECT ONLY SOME SCT SHRA INTO EVENING AS UPR VORT CROSSES. WRAP
ARND MOISTURE WILL KEEP GOOD DEAL OF SC ACRS AREA THROUGH TUE BUT
DONT EXPECT MUCH IF ANY PRECIP THIS FAR E. COLD 850 TEMPS SHLD KEEP
HIGHS IN LOW 40S NXT CPL DAYS.

.MHX...GALE WARNING CSTL WTRS FROM CAPE LOOKOUT N AND SOUNDS.
       SCA CSTL WTRS S OF CAPE LOOKOUT.

FREDERICK

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.